Wyoming, 2014

Hail in Wyoming, June 21, 2014

June 21, 2014 · NWS UNR · 1 event in 1 county or zone

A thunderstorm became severe over northern Campbell County and produced quarter sized hail south of Weston.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm became severe over northern Campbell County and produced quarter sized hail south of Weston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 21, 4:19 PM MST, 58 minutes earlier.

Area forecast discussion, Jun 21, 4:19 PM MST, 58 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
519 PM MDT SAT JUN 21 2014

.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 210 PM MDT SAT JUN 21 2014

A BROAD NORTH/SOUTH PRE-FRONTAL SURFACE TROUGH ACROSS
THE WESTERN AND CENTRAL DAKOTAS DOMINATES THE SURFACE MAP THIS
AFTERNOON. THE TROUGH EXTENDS SOUTHWARD FROM A NEARLY STATIONARY LOW
OVER SOUTH CENTRAL CANADA.  A WEAK COLD FRONT ALSO EXTENDS SOUTHWARD
FROM THIS LOW THROUGH EASTERN MONTANA AND NORTH CENTRAL WYOMING.
DEWPOINT TEMPERATURES AHEAD OF THE TROUGH IN CENTRAL AND EASTERN
SOUTH DAKOTA ARE IN THE MID 60S...WHILE DEWPOINTS BEHIND THE COLD
FRONT DROP INTO THE MID 40S.  ONLY VERY WEAK UPPER LEVEL IMPULSES
ARE DISCERNABLE IN THE MOSTLY ZONAL FLOW ACROSS THE NORTHERN PLAINS
TODAY. SOME WEAK CONVECTION HAS FIRED UP ALONG THE COLD FRONT IN
NORTHEAST WYOMING AND EASTERN MONTANA BUT IR IMAGERY INDICATES
MINIMAL VERTICAL DEVELOPMENT. A WEAKER SURFACE LOW RESIDES OVER
EASTERN COLORADO...SUPPORTING A MOSTLY STATIONARY EAST-WEST WARM
FRONT BOUNDARY ALONG THE NEBRASKA SOUTH DAKOTA BORDER.  LITTLE OR NO
CONVECTIVE DEVELOPMENT HAS TAKEN PLACE ALONG THIS BOUNDARY. MORNING
SOUNDINGS AT BOTH UNR AND LBF INDICATE A STRONG CAP BELOW 700 MB
WITH A DRY LAYER JUST OFF THE SURFACE AND THEN UNSTABLE LAPS RATES
AT MID LEVELS. TRIGGER TEMPERATURES AT BOTH LOCATIONS ARE IN THE MID
80S.

THIS EVENING...THE KEY FOR LOCATING THE CONVECTIVE DEVELOPMENT THIS
EVENING WILL BE THE LOCATION OF THE VERY DIFFUSE BOUNDARY COINCIDING
WITH THE WESTERN DAKOTAS TROUGH. THE HRRR GUIDANCE MAINTAINS A LINE
OF THUNDERSTORMS FROM THE SOUTHWEST CORNER OF SOUTH DAKOTA TO
CENTRAL SOUTH DAKOTA AS WELL AS AN AREA OF POST FRONTAL STORMS OVER
NORTHEAST WYOMING. THE COMBINATION OF MID LEVEL INSTABILITY...LARGE
CAPE VALUES OVER 2000 J/KG AND ADEQUATE BULK SHEAR OF 30 TO 40 KTS
WILL SUPPORT SUPERCELL DEVELOPMENT CAPABLE OF PRODUCING STRONG WINDS
GUSTS AND LARGE HAIL. IT APPEARS AT THIS TIME THAT MOST OF THE
ACTION THIS AFTERNOON WILL TAKE PLACE EAST AND SOUTH OF THE BLKHLS
REGION WITH SOMEWHAT WEAKER ACTIVITY OVER NORTHEAST WYOMING.

OVERNIGHT TONIGHT...THE SURFACE FRONT WILL SLOWLY SHIFT SOUTH AND
EAST DURING THE LATE EVENING. STRONG TO SEVERE STORMS ARE LIKELY
ALONG OR NEAR THE FRONTAL BOUNDARY AS IT CONTINUES EASTWARD INTO
CENTRAL SOUTH DAKOTA BY 04Z. A WEAK UPPER LEVEL IMPULSE IS EXPECTED
TO MOVE INTO NORTHEAST WYOMING AND AND A BROAD AREA OF ISENTROPIC
UPGLIDE IS FORECAST TO DEVELOP OVER THE SHALLOW COOL AIR IN WESTERN
SOUTH DAKOTA AND NORTHEAST WYOMING MOSTLY SOUTH OF US HWY 212
RESULTING IN A STRATIFORM PRECIP EVENT FOR AREAS STRETCHING FROM
AROUND THE BLKLHS TO THE MORVR. TEMPERATURES WILL COOL INTO THE 50S
TO LOWER 60S.

SUNDAY...OVERCAST SKIES AND STRATIFORM PRECIP SHOULD BE ONGOING
BEFORE SUN RISE IN NORTHEAST WYOMING AND THE BLKHLS AREA AND SPREAD
TO THE MORVR BEFORE NOON. ISOLATED THUNDERSTORMS ARE POSSIBLE...BUT
THESE SHOULD BE PRETTY WEAK. A MODERATE NORTHWEST BREEZE WILL
ACCOMPANY THE LIGHT RAIN.  THE LIGHT RAIN IS EXPECTED TO BEGIN
TAPERING OFF BY 00Z AS THE COOL AIRMASS PUSHES FURTHER SOUTH AND
EAST.   COOLER AIR WILL MOVE INTO THE NORTHERN PLAINS...WITH HIGH
TEMPERATURES 10 TO 15 DEGREES COOLER THAN TODAY...ONLY IN THE MID
60S TO UPPER 70S.

SUNDAY NIGHT...DISSIPATING PRECIPITATION AND SOME LINGERING CLOUD
COVER WILL KEEP TEMPERATURES FROM DROPPING BELOW THE LOWER 50S IN
MOST PLACES...UPPER 40S IN NORTHEAST WYOMING AND THE BLKHLS.

&&

.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 210 PM MDT SAT JUN 21 2014

AN UPPER LEVEL RIDGE OVER THE NORTHERN ROCKIES WILL SLOWLY EXPAND
EASTWARD MONDAY THROUGH THURSDAY. BY THURSDAY...AN UPPER LEVEL
TROUGH WILL HAVE DEVELOPED OVER SOUTHWEST CANADA/NORTHWEST US. THE
RESULT WILL BE WEST/NORTHWEST FLOW ALOFT EARLY IN THE PERIOD
TRANSITIONING TO SOUTHWEST FLOW ALOFT BY THE END OF THE WEEK. A
PARADE OF SHORTWAVES WILL BRING TSRA AT TIMES...ESPECIALLY DURING
THE AFTERNOON/EVENING HOURS GIVEN SLOWLY BUILDING THERMAL RIDGE OVER
THE NORTHERN PLAINS AND SUBSEQUENT SLIGHTLY HIGHER MLCIN VALUES.
GFS/ECMWF ARE IN GENERAL AGREEMENT...BUT BOTH HINT AT POSSIBLE BACK
DOOR COOL FRONTS TUESDAY OR WEDNESDAY FOR THE SD PLAINS GIVEN
PROXIMITY OF UPPER LOW OVER HUDSON BAY. DIDN/T DEVIATE MUCH FROM
GUIDANCE VALUES FOR TEMPERATURES.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING
ISSUED AT 516 PM MDT SAT JUN 21 2014

SCATTERED TSRA DEVELOP THIS EVENING AND SPREAD EASTWARD ACROSS THE
AREA. HAIL AND GUSTY WINDS ARE POSSIBLE WITH ANY STORMS INCLUDING
LOCAL IFR VSBYS/CIGS... PARTICULARLY FROM SOUTHWEST THROUGH SOUTH
CENTRAL SD. ANOTHER WAVE OF SHRA/TSRA WILL DEVELOP LATER TONIGHT
INTO SUNDAY MORNING RESULTING IN RATHER WIDESPREAD PRECIPITATION
COVERAGE ACROSS NORTHEASTERN WY/WESTERN SD...WITH AREAS OF MVFR
CIGS/VSBYS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...CARPENTER
LONG TERM...HELGESON
AVIATION...10
Hazardous weather outlook, Jun 21, 5:04 AM MST, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
604 AM MDT SAT JUN 21 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-221300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
604 AM MDT (704 AM CDT) SAT JUN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT
...ESPECIALLY FROM THE BLACK HILLS EAST. THERE IS A SLIGHT RISK OF
SEVERE STORMS...WITH LARGER HAIL AND DAMAGING WINDS THE MAIN
CONCERN. AN ISOLATED TORNADO WILL NOT BE OUT OF THE QUESTION ALONG
AND NEAR THE FRONTAL BOUNDARY ACROSS WESTERN SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ON SUNDAY AND
PERSIST INTO EARLY NEXT WEEK. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jun 21, 4:01 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
501 PM MDT SAT JUN 21 2014

WYZ054-212345-
NORTHERN CAMPBELL WY-
501 PM MDT SAT JUN 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CAMPBELL COUNTY UNTIL
545 PM MDT...

AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SPOTTED HORSE...OR 33 MILES NORTHWEST OF
DOWNTOWN GILLETTE...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SPOTTED HORSE...
  RECLUSE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4487 10546 4453 10542 4455 10602 4474 10603
TIME...MOT...LOC 2302Z 258DEG 22KT 4467 10590

RICHARDS
Special weather statement, Jun 21, 4:03 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
503 PM MDT SAT JUN 21 2014

WYZ054-055-212345-
NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-
503 PM MDT SAT JUN 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 545
PM MDT...

AT 502 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES SOUTH OF ECHETA...OR 19 MILES WEST OF
DOWNTOWN GILLETTE...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN GILLETTE...
  WYODAK...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 98 AND
138...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4445 10529 4401 10525 4413 10597 4431 10600
TIME...MOT...LOC 2304Z 263DEG 26KT 4423 10586

RICHARDS
Local storm report, Jun 21, 4:26 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
526 PM MDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             8 NW MIDLAND            44.15N 101.27W
06/21/2014  M1.75 INCH       HAAKON             SD   PUBLIC

&&

KCLARK
Local storm report, Jun 21, 4:27 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
527 PM MDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             4 N MIDLAND             44.13N 101.15W
06/21/2014  M1.00 INCH       HAAKON             SD   PUBLIC

&&

KCLARK
Local storm report, Jun 21, 4:32 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
532 PM MDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             HILL CITY               43.93N 103.57W
06/21/2014  M1.25 INCH       PENNINGTON         SD   NWS EMPLOYEE

&&

KCLARK
Local storm report, Jun 21, 4:56 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
556 PM MDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             19 SSW ROZET            44.03N 105.33W
06/21/2014  M1.00 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&

KCLARK

The radar

The Rapid City radar (KUDX), 196 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
June 21, 5:17 PM MST
Where
Campbell County, 9.05 mi SSE of Weston
Measured
1 in hail
Reported by
Public
Coordinates
44.520, -105.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520704.